Tornadoes · United States · Colorado · 2014

EF0 tornado, Goodrich, Colorado, June 22, 2014

This EF0 tornado ran 0.1 miles across Morgan County on June 22, 2014, touching down at 6:06 PM MDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
June 22, 2014
Touchdown
6:06 PM MDT (00:06 UTC)
Path length
0.1 miles (0.2 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Morgan County
Touchdown point
40.400, -104.120
Lift-off point
40.400, -104.120
Record number
1406221806-01

What the Weather Service recorded

Severe thunderstorms produced large hail, from quarter to golfball size, across parts of Larimer, Morgan, Phillips and Morgan Counties. One tornado touched down briefly in an open field. In Douglas and Elbert Counties, lightning sparked three fires in the vicinities of Franktown and Elizabeth in the span of ten minutes.

A tornado touched down briefly in an open field; no damage was observed.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

The county was under a severe thunderstorm watch, issued at 23:56 UTC and running to 03:01 UTC.

Issued (UTC)ExpiredProductOffice
23:56 UTC03:01 UTCSevere Thunderstorm WatchBOU
00:16 UTC00:45 UTCSevere Thunderstorm WarningBOU
00:40 UTC01:15 UTCSevere Thunderstorm WarningBOU
01:07 UTC01:30 UTCSevere Thunderstorm WarningBOU
01:08 UTC02:45 UTCFlood AdvisoryBOU
01:45 UTC04:45 UTCFlash Flood WarningBOU

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk. The outlook in force was issued at 19:50 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the tornado touched down at Jun 22, 3:16 PM MDT, 2 hours 50 minutes earlier.

Area forecast discussion, Jun 22, 3:16 PM MDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
316 PM MDT SUN JUN 22 2014

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 315 PM MDT SUN JUN 22 2014

SOME CONVECTION HAS DEVELOPED OVER THE FRONT RANGE EARLY THIS
AFTERNOON WITH THE STRONGER ACTIVITY OVER DOUGLAS COUNTY. STORMS
WILL CONTINUE TO EXPAND AND SHIFT EAST OVER THE PLAINS THROUGH
LATE AFTERNOON AND EVENING. EXPECT STORMS TO BECOME
STRONGER...SOME SEVERE AS THEY MOVE INTO MORE MOISTURE RICH
ENVIRONMENT FURTHER EAST ON THE PLAINS. OVER THE FRONT
RANGE...LATEST ACARS SOUNDINGS NEAR DENVER INDICATE SURFACE BASED
CAPES AROUND 1000J/KG WITH STILL A BIT OF CIN TO OVERCOME. HOWEVER
CLOUDS FROM STORMS WILL CONTINUE TO SLOW HEATING AND OVERALL STORM
STRENGTH WILL BE ON THE WEAKER SIDE.

FOR MONDAY...THE FLOW ALOFT BECOMES MORE WEST AND NORTHWEST WITH
WEAK HIGH PRESSURE OVER THE GREAT BASIN. THERE WILL BE A BIT
STRONGER AND DEEPER LOW LEVEL FLOW WHILE MID LEVEL FLOW IS
STRONGER. OVERALL...SEVERE WEATHER THREAT LOOKS BETTER ON MONDAY
AFTERNOON WITH BETTER SHEAR PROFILE AND HIGHER INSTABILITY. PW
VALUES ALSO APPROACH AN INCH SO ALSO POTENTIAL FOR HEAVY RAIN AND
MORE OF A FLASH FLOOD THREAT. MAIN CHANGE TO ZONES WILL BE TO
INCREASE POPS A BIT OVER THE FRONT RANGE.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 315 PM MDT SUN JUN 22 2014

NOT MUCH TO SINK ONE'S TEETH INTO DURING THE PERIOD. WEST TO
NORTHWEST FLOW ALOFT WITH WEAK UPSLOPE LOW LEVEL FLOW WILL KEEP
SOME MOISTURE BANKED UP AGAINST THE MOUNTAINS THROUGH MIDWEEK WITH
CONDITIONS DRYING OUT TOWARD THE END OF THE WEEK AND INTO THE
WEEKEND. THESE CONDITIONS WILL BE SUFFICIENT TO KEEP THE THREAT OF
AFTERNOON/EVENING CONVECTION GOING MONDAY EVENING THROUGH THURSDAY
WITH LESSER CHANCES THEREAFTER. INSTABILITY/SHEAR WILL LIKELY BE
ENOUGH TO KEEP A LOW RISK OF SEVERE STORMS DURING THAT PERIOD AS
WELL. TEMPERATURES WILL BE AROUND NORMAL THROUGH MOST OF THE
PERIOD EXCEPT IN THE OUTER PERIODS WHEN WARMER THAN NORMAL
CONDITIONS SHOULD OCCUR.

&&

.AVIATION...(FOR THE TAFS THROUGH 00Z MONDAY LATE AFTERNOON)
ISSUED AT 315 PM MDT SUN JUN 22 2014

EXPECT MAINLY WEAK CONVECTION OVER TERMINALS AS STRONGER STORMS
REMAIN SOUTH THROUGH DOUGLAS COUNTY. THE TEMPO THUNDER MAY BE TOO
MUCH BUT WILL REEVALUATE OVER NEXT FEW HOURS. COULD SEE A DENVER
CYCLONE SET UP ON MONDAY MORNING AND STILL A POTENTIAL FOR SOME
STRATUS EARLY IN THE AM. BETTER COVERAGE OF STORMS FOR MONDAY
AFTERNOON WITH DEEPER MOISTURE...UPSLOPE FLOW AND DENVER CYCLONE
IN PLACE.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...ENTREKIN
LONG TERM...ET
AVIATION...ENTREKIN
Hazardous weather outlook, Jun 22, 11:01 AM MDT, 7 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1101 AM MDT SUN JUN 22 2014

COZ030>051-231715-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1101 AM MDT SUN JUN 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE
MOUNTAINS AND FOOTHILLS EARLY THIS AFTERNOON AND THEN SPREAD OVER
THE PLAINS DURING THE LATE AFTERNOON. THERE IS A SLIGHT CHANCE
FOR SEVERE STORMS...MAINLY EAST OF THE URBAN CORRIDOR AND
STRETCHING OVER THE NORTHEAST PLAINS AND PALMER DIVIDE. HEAVY
RAIN...LARGE HAIL UP TO ONE INCH IN DIAMETER...AND DAMAGING WINDS
WILL BE THE MAIN THREATS.

THE STORMS WILL DIMINISH IN AND NEAR THE MOUNTAINS BY LATE
EVENING...BUT A FEW STORMS MAY LINGER ON THE EASTERN PLAINS INTO
THE LATE NIGHT HOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SUFFICIENT MOISTURE WILL EXIST EARLY IN THE WEEK TO KEEP THE
THREAT OF AFTERNOON AND EVENING THUNDERSTORMS IN THE FORECAST.
MOST OF THE AFTERNOON AND EVENING STORM ACTIVITY MONDAY THROUGH
THURSDAY WILL BE EAST OF THE CONTINENTAL DIVIDE AND SOME STORMS
MAY LINGER WELL INTO THE NIGHT ON THE FAR EASTERN PLAINS. THERE
WILL BE A THREAT OF A FEW SEVERE THUNDERSTORMS DURING THE MONDAY
THROUGH THURSDAY TIME FRAME AT LOWER ELEVATIONS. TEMPERATURES
WILL BE AROUND OR JUST A TOUCH BELOW NORMAL THROUGH MIDWEEK.

FOR LATER IN THE WEEK...MOISTURE WILL DECREASE FROM WEST TO EAST
...LOWERING THE CHANCES OF THUNDERSTORMS FRIDAY AND SATURDAY.
TEMPERATURES WILL ALSO WARM SOME DURING THAT TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 2 PM OVER THE NORTHEAST
PLAINS.

In the hours before

Local storm report, Jun 22, 3:51 PM MDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
351 PM MDT SUN JUN 22 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0341 PM     HAIL             CARR                    40.90N 104.87W
06/22/2014  M1.25 INCH       WELD               CO   STORM CHASER

            WALL CLOUD NEAR BY

&&

BAKER
Local storm report, Jun 22, 4:06 PM MDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
406 PM MDT SUN JUN 22 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 PM     HAIL             2 SE NUNN               40.68N 104.75W
06/22/2014  M1.00 INCH       WELD               CO   PUBLIC

0341 PM     HAIL             CARR                    40.90N 104.87W
06/22/2014  M1.25 INCH       WELD               CO   STORM CHASER

            WALL CLOUD NEAR BY

&&

BAKER
Local storm report, Jun 22, 4:28 PM MDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
428 PM MDT SUN JUN 22 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0421 PM     HAIL             11 ENE PAWNEE BUTTES    40.87N 103.78W
06/22/2014  M1.75 INCH       WELD               CO   TRAINED SPOTTER

0343 PM     HAIL             2 SE NUNN               40.68N 104.75W
06/22/2014  M1.00 INCH       WELD               CO   PUBLIC

0341 PM     HAIL             CARR                    40.90N 104.87W
06/22/2014  M1.25 INCH       WELD               CO   STORM CHASER

            WALL CLOUD NEAR BY

&&

BAKER
Local storm report, Jun 22, 4:36 PM MDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DENVER CO
436 PM MDT SUN JUN 22 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0421 PM     HAIL             5 NNE NUNN              40.77N 104.75W
06/22/2014  M1.75 INCH       WELD               CO   TRAINED SPOTTER

0343 PM     HAIL             2 SE NUNN               40.68N 104.75W
06/22/2014  M1.00 INCH       WELD               CO   PUBLIC

0341 PM     HAIL             CARR                    40.90N 104.87W
06/22/2014  M1.25 INCH       WELD               CO   STORM CHASER

            WALL CLOUD NEAR BY

&&

BAKER
Local storm report, Jun 22, 5:22 PM MDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
522 PM MDT SUN JUN 22 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             5 NNE FORT COLLINS      40.63N 105.04W
06/22/2014  M1.25 INCH       LARIMER            CO   TRAINED SPOTTER

0421 PM     HAIL             5 NNE NUNN              40.77N 104.75W
06/22/2014  M1.75 INCH       WELD               CO   TRAINED SPOTTER

0420 PM     HAIL             6 NE NUNN               40.77N 104.70W
06/22/2014  M1.75 INCH       WELD               CO   COCORAHS

0420 PM     HAIL             5 NNE FORT COLLINS      40.63N 105.04W
06/22/2014  M1.25 INCH       LARIMER            CO   TRAINED SPOTTER

0343 PM     HAIL             2 SE NUNN               40.68N 104.75W
06/22/2014  M1.00 INCH       WELD               CO   PUBLIC

&&

BAKER
Local storm report, Jun 22, 5:45 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
545 PM MDT SUN JUN 22 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             5 NNE FORT COLLINS      40.63N 105.04W
06/22/2014  M1.25 INCH       LARIMER            CO   TRAINED SPOTTER

0421 PM     HAIL             5 NNE NUNN              40.77N 104.75W
06/22/2014  M1.75 INCH       WELD               CO   TRAINED SPOTTER

0421 PM     HAIL             4 NNE TIMNATH           40.58N 104.95W
06/22/2014  M1.00 INCH       LARIMER            CO   TRAINED SPOTTER

0420 PM     HAIL             6 NE NUNN               40.77N 104.70W
06/22/2014  M1.75 INCH       WELD               CO   COCORAHS

0420 PM     HAIL             5 NNE FORT COLLINS      40.63N 105.04W
06/22/2014  M1.25 INCH       LARIMER            CO   TRAINED SPOTTER

0343 PM     HAIL             2 SE NUNN               40.68N 104.75W
06/22/2014  M1.00 INCH       WELD               CO   PUBLIC

&&

BAKER

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Denver, CO (KDEN), 00:00Z

0.1 hours before the tornado, 96 km from the path. June 23, 2014.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2014-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 117 joules per kilogram, CIN -141, lifted condensation level 2220 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Denver, CO at 00:00Z on 2014-06-23The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 23 square meters per square second, 0 to 6 km bulk shear 26 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
117 J/kg
Mixed-layer CIN
-141 J/kg
Surface CAPE
658 J/kg
Mixed-layer LCL
2220 m above ground
0-6 km bulk shear
26 kt
0-1 km bulk shear
6 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2
0-3 km lapse rate
8.6 K/km

Open this sounding in Storm Lab

Denver, CO (KDEN), 12:00Z

11.9 hours after it, 96 km from the path. June 23, 2014.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2014-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 24 joules per kilogram, CIN -282, lifted condensation level 930 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Denver, CO at 12:00Z on 2014-06-23The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 46 square meters per square second, 0 to 6 km bulk shear 35 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-282 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
930 m above ground
0-6 km bulk shear
35 kt
0-1 km bulk shear
11 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.1 K/km

Open this sounding in Storm Lab

The radar

The Denver radar (KFTG), 77 km away, was scanning. The volume nearest the touchdown began at 00:04 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
22:21 UTCHAIL 1.7511 Ene Pawnee ButtesWeld, CO
00:06 UTCTORNADO5 N OrchardMorgan, COBRIEF TOUCH DOWN
00:44 UTCHAIL 12 W Fort MorganMorgan, COHEAVY RAIN
01:07 UTCHAIL 1.5N BrushMorgan, COVERY HEAVY RAIN WITH HAIL

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2014 tornado in ColoradoEvery tornado in Colorado since 1950Warnings in force in Colorado nowThe forecast where you are

The other tornadoes of June 22, 2014

6 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 225:42 PM CDTEF0Beaver, OK2.0100
June 226:03 PM CDTEF1Beaver, OK3.8150
June 226:31 PM CDTEF0Beaver, OK0.450
June 226:57 PM CDTEF0Lipscomb, TX2.050
June 227:22 PM CDTEF0Lipscomb, TX1.075
June 229:50 PM CDTEF1Roberts, TX1.9100

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.